Study Shows Long-term Benefits of Osteoporosis Treatment
The beneficial effects of teriparatide injections to treat patients with primary osteoporosis may last up to 1 year following the completion of treatment, according to the results of a recent study published online.
The study, “Vertebral fracture risk after once-weekly teriparatide injection - follow-up study of teriparatide once-weekly efficacy research (TOWER) trial,” was published online ahead of print in December 2012. It appears in Current Medical Research and Opinion.
The study authors were interested in understanding patients’ long-term risk of vertebral fractures, and changes to their bone mineral density, 1 year after the completion of 72 weeks of teriparatide injections. To conduct the study, the researchers examined the progress of patients in either a teriparatide injection group, or a placebo group. Following the 72-week period, the patients received either bisphosphonates or other treatments, as determined by their healthcare professional.
The researchers performed spine radiographs on the patients, and patients’ bone mineral density was measured at the lumbar spine, femoral neck, and total hip, using dual energy X-ray absorptiometry (DEXA).
In total, 447 patients completed the study. The results of the study showed positive effects of teriparatide injections on patients with osteoporosis. In the 1-year follow-up, the prevalence of new vertebral fractures was 3.4% in the patients who had teriparatide injections. In the placebo group, the prevalence of fractures was 13.7%.
The study authors concluded that their results suggest that weekly teriparatide injections can help reduce the risk of vertebral fractures in patients up to 1 year following the completion of treatment.
Additionally, the researchers found that the effects on fracture risk did not differ with respect to the subsequent treatments prescribed by the patients’ physicians. However, improvements in bone mineral density were seen only with sequential bisphosphonate treatment; these improvements were not seen in patients who used other treatments following the teriparatide injections.